Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Mar 8, 2017, 2:32 AM CST for 21 counties in Kansas. It took effect at Mar 8, 2017, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2017, 2:32 AM CST (08:32 UTC)
- In effect from
- Mar 8, 2017, 11:00 AM CST
- Expired
- Mar 8, 2017, 7:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
All 21 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3921 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708 WWUS83 KICT 080832 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 232 AM CST Wed Mar 8 2017 KSZ051>053-067>072-082-083-091>096-098>100-082345- /O.UPG.KICT.FW.A.0008.170308T1700Z-170309T0100Z/ /O.NEW.KICT.FW.W.0011.170308T1700Z-170309T0100Z/ McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen- Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 232 AM CST Wed Mar 8 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 051...052...053...067...068...069...070...071...072...082... 083...091...092...093...094...095...096...098...099 AND 100... The National Weather Service In Wichita has issued a Red Flag Warning for extreme grassland fire danger...which is in effect from 11 AM this morning to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...is forecast. * Winds...southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 18 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ050-082345- /O.NEW.KICT.FW.W.0011.170308T1700Z-170309T0100Z/ Rice- 232 AM CST Wed Mar 8 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 050... The National Weather Service In Wichita has issued a Red Flag Warning for extreme grassland fire danger...which is in effect from 11 AM this morning to 7 PM CST this evening. * Extreme Grassland Fire Danger...is forecast. * Winds...southwest 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...as low as 17 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
2 follow-up statements
635 WWUS83 KICT 081802 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 1202 PM CST Wed Mar 8 2017 KSZ050>053-067>072-082-083-091>096-098>100-090100- /O.CON.KICT.FW.W.0011.000000T0000Z-170309T0100Z/ Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 1202 PM CST Wed Mar 8 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 050... 051...052...053...067...068...069...070...071...072...082...083... 091...092...093...094...095...096...098...099 AND 100... * Extreme Grassland Fire Danger...is forecast. * Winds...southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...as low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
995 WWUS83 KICT 090106 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 706 PM CST Wed Mar 8 2017 KSZ050>053-067>072-082-083-091>096-098>100-090215- /O.EXP.KICT.FW.W.0011.000000T0000Z-170309T0100Z/ Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson- Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- 706 PM CST Wed Mar 8 2017 ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 050...051...052...053...067...068...069... 070...071...072...082...083...091...092...093...094...095...096... 098...099 AND 100... Winds have become light and variable and as a result the Grassland Fire Danger has greatly diminished. The Red Flag Warning has expired on schedule. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 7, 11:43 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 7, 11:43 PM CST, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1143 PM CST Tue Mar 7 2017 .SHORT TERM...(This evening through Thursday night) Issued at 323 PM CST Tue Mar 7 2017 Forecast highlights the next 7 days: elevated fire danger through tomorrow, thunderstorm chances far southeast Kansas Thursday afternoon-evening, widespread precipitation chances Friday night- Saturday morning. Very dry airmass coupled with above normal temperatures and stout/gusty west winds will continue to support extreme fire danger for a few more hours this afternoon and early evening. Winds will dissipate substantially between roughly 5-7pm, with relatively light west winds by 8pm turning more south/southwesterly overnight. Will continue red flag warning and wind advisory through 6pm. Should see areas of smoke from southwest Kansas fires migrate into portions of south-central Kansas this evening before winds turn southerly. Issued a fire weather watch for Wednesday across much of the area due to stout/gusty southwest winds...low humidities and above normal temperatures. Not expecting the winds and humidities of today, but still likely extreme grassland fire danger. Last day of warm weather looks to be Thursday, with highs in the 70s. Still thinking there is a chance of storms far southeast Kansas Thursday afternoon and evening, as a cold front approaches from the northwest. Instability looks marginal despite decent forcing and deep layer shear, so probably not looking at widespread severe weather, although a handful of strong to marginally severe storms cannot be ruled out. .LONG TERM...(Friday through Tuesday) Issued at 323 PM CST Tue Mar 7 2017 Storm system approaching from the northwest coupled with a deep baroclinic zone situated west/east across the region, along with increasing moisture from the south should support widespread precipitation across the area Friday night into Saturday morning. Temperatures look predominately warm enough for mostly rain. However, will need to monitor surface temperatures, as a stout warm nose coupled with near-freezing surface temperatures may support a period of freezing rain generally along/north of I-70 Friday night- early Saturday. Not expecting a major event due to marginal surface temperatures, but will continue to monitor. Meanwhile, increasing instability may support a few embedded thunderstorms Fri night-Sat morning southern half of Kansas, but severe weather is unlikely. Fairly quiet northwest flow aloft pattern expected Sunday and beyond, with temperatures likely near to above normal. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1142 PM CST Tue Mar 7 2017 Light westerly winds tonight will quickly pick up shortly after sunrise on Wed increasing to 20-25 knots from the southwest during the late morning hours. Clear skies will prevail while winds quickly subside by early evening. && .FIRE WEATHER... Issued at 323 PM CST Tue Mar 7 2017 *Very dry* airmass coupled with above normal temperatures and stout/gusty west winds will continue to support extreme fire danger for a few more hours this afternoon and early evening. Winds will dissipate substantially between roughly 5-7pm, with relatively light west winds by 8pm turning more south/southwesterly overnight. Will continue red flag warning through 6pm this evening. Issued a fire weather watch for Wednesday across much of the area due to stout/gusty southwest winds...low humidities and above normal temperatures. Not expecting the winds and humidities of today, but still likely extreme grassland fire danger. Finally looks like a few quiet fire weather days starting Thursday, with widespread precipitation possible Fri night-Sat morning. Elevated fire danger may arrive again west of I-135 Sunday as southerly winds strengthen. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 33 71 43 74 / 0 0 0 0 Hutchinson 29 71 41 73 / 0 0 0 0 Newton 32 70 42 72 / 0 0 0 10 ElDorado 32 70 44 73 / 0 0 0 10 Winfield-KWLD 33 71 45 75 / 0 0 0 0 Russell 27 71 38 72 / 0 0 0 0 Great Bend 28 72 38 73 / 0 0 0 0 Salina 29 71 40 72 / 0 0 0 0 McPherson 29 70 40 72 / 0 0 0 0 Coffeyville 33 71 44 75 / 0 0 0 20 Chanute 31 71 43 73 / 0 0 0 20 Iola 31 70 43 73 / 0 0 0 20 Parsons-KPPF 32 71 44 74 / 0 0 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM CST Wednesday through Wednesday evening for KSZ051>053-067>072-082-083-091>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...MWM FIRE WEATHER...ADK
Hazardous weather outlook, Mar 7, 6:05 PM CST, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 605 PM CST Tue Mar 7 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 605 PM CST Tue Mar 7 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Very high to extreme grassland fire danger will impact much of the area once again Wednesday afternoon. A red flag warning may be needed. Avoid outdoor burning Wednesday! A few thunderstorms are possible over far southeast Kansas Thursday afternoon and evening. Widespread severe weather is not expected. Chances for widespread rain with embedded thunderstorms will increase regionwide Friday night through Saturday morning. Severe storms are not expected. Additionally, there is a chance for a wintry mix of freezing rain Friday night into Saturday morning generally along and north of Interstate 70. A major icing event appears unlikely, but we will continue to monitor. Finally, very high grassland fire danger will impact locations west of Interstate 135 Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.